MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIORAPTOR KNOTLESS SUTURE ANCHOR HIP; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. BIORAPTOR KNOTLESS SUTURE ANCHOR HIP; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72202397
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during surgery while using bioraptor knotless suture anchor, the mechanism broke and was separated from the anchor.It is unknown how was the procedure completed and if there were delays.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of the device history records showed there were no indications to suggest that the lot did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was a repeat issue.A review of the instructions for use found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of the raw materials found that a material certificate of analysis is required.A review of risk management files found that the reported failure was documented appropriately.Clinical evaluation found that no further medical assessment is warranted at this time.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.
 
Additional Manufacturer Narrative
H3, h6: part of the reported device was received for evaluation.It was determined the device did not contribute to the reported event.A visual inspection of the returned device found that it is not in its original packaging.The anchor and sutures were not returned.The distal end of the inserter is bent, and the prongs on the distal end of the shaft are bent.There are no signs of a break on the device.There is debris on the device.Based on the condition of the product material found during visual inspection, additional material testing is not required.A functional evaluation of the device found that the torque limiter functioned as intended.The complaint of a break was not confirmed, and the root cause could not be determined.The failure mode of shaft deformation was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported events include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the polymer found that a material certificate of analysis is required.Our clinical investigation concluded: this case reports a breakage of the bioraptor device.It is unclear which portion of the device broke and if all the broken fragments were retrieved from the patient.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.
 
Event or Problem Description
It was reported that, during surgery while using the bioraptor knotless suture anchor, the mechanism broke and was separated from the anchor.The peak remained inside the patient.It is unknown how was the procedure completed or if there were any surgical delay.No further patient complications were reported.

Brand Name
BIORAPTOR KNOTLESS SUTURE ANCHOR HIP
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11132226
Report Number1219602-2021-00082
Device Sequence Number3335343
Product Code MBI
UDI-Device Identifier03596010651280
UDI-Public03596010651280
Combination Product (Y/N)N
Initial Reporter CountryTU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202397
Device Catalogue Number72202397
Device Lot Number2049680
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 12/16/2020
Supplement Date Received by Manufacturer05/03/2021
05/17/2022
Initial Report FDA Received Date01/07/2021
Supplement Report FDA Received Date06/01/2021
06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown